Patient Dies Following Cardiac Ablation and Emergency Cholecystectomy

Joseph O'Neill

Written by
— Updated on September 28, 2017

Electrophysiology Expert WitnessThis case takes place in Kansas and involves an elderly female patient with a past medical history of obesity and Atrial Fibrillation. The patient had been prescribed Coumadin. She required a cardiac ablation. During the procedure the treating surgeons recognized that the patient required an emergent cholycystectomy – which had to be converted to open technique, due to complications intraoperatively. Post-operatively, physicians had a difficult time controlling the patient’s PTT. The patient was given a large dose of Heparin several days after the surgery. She later coded and died due to hemorrhaging.

Question(s) For Expert Witness

  • 1. How often do you perform cardiac ablation?
  • 2. What are the guidelines for pre and post-operative anticoagulant therapy?
  • 3. Have you ever served as an expert witness on a case involving a patient who coded after receiving too much Heparin?

Expert Witness Response E-008432

Every week I perform 1-4 ablations. I direct the Atrial Fibrillation program at my hospital and I am considered a national expert, based on publications, around quality of care of AF and AF ablation. The pre and post-operative anticogulations guidelines are very clear, and I am very familiar with them, having performed hundreds, if not thousands, of procedures. I have previously served as an expert witness in similar cases, but each case varies and there are numerous complex issues involved regarding causation and negligence in anticoagulation cases. I would be happy to review this case on behalf of the plaintiff.

Contact this expert witness

Find a Cardiology Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY